Timolol and Weight Gain

Is there a connection between timolol and weight gain? Although weight gain was not a reported side effect in clinical studies, a rapid increase in weight may be a sign of a dangerous side effect of the medication. Notify your healthcare provider right away if you have rapid weight gain, as this may be a sign of congestive heart failure.

Does Timolol Cause Weight Gain?

There are a number of possible side effects with timolol (Betimol®, Blocadren®, Istalol®, Timoptic®). Although weight gain was not reported as a possible side effect in clinical studies, people taking the drug should be watchful for rapid weight gain, as this may be a sign of a dangerous side effect of the medication.
 

Rapid Weight Gain With Timolol

All beta blockers (including timolol) may worsen congestive heart failure or, in some cases, even cause it. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days.
 
This increase in weight is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling.
 

Timolol and Weight Gain: Suggestions

While you should seek immediate medical attention if you experience rapid weight gain while taking timolol, a gradual increase, while not healthy, is not immediately dangerous. If you are noticing gradual weight gain with this medication, there are some things that you can do. Some suggestions include:
 
  • Eat a heart-healthy diet, with:
 
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars
 
  • Participate in regular physical activity for at least 30 minutes a day on most days of the week
  • Limit your intake of alcohol.
 
Also, if you notice gradual weight gain with timolol, talk to your healthcare provider. He or she can give you other suggestions for dealing with this. If the problem continues, your healthcare provider may also recommend other lifestyle choices or suggest switching to another medicine.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
 
6 Things That Worsen or Cause ED

Timolol Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.